Q. I was recently diagnosed with borderline personality disorder and given Prozac. Since then, I have been doing a lot of reading and the mention of "aggression" has me concerned. I am/was already a fairly aggressive person with thoughts and threats of suicide (never plans or events). Do I have reason to be concerned that I may not hold back if the thought were to occur in my mind again?

A. From all the studies I have seen, the chances of acting on your aggression are very minimal to nonexistent. History is a good predictor of what you will do. If you have a history of "acting-out" on your aggressive thoughts, you are more likely to do so in the future. If not, it is unlikely.

In all the controlled trials, Prozac actually decreased aggression in those patients afflicted with aggressive behaviors. Aggression, in many cases, is a behavior linked to low serotonin, and Prozac increases serotonin. Thus, it more likely than not will help you. Very rarely, individuals become agitated on Prozac because of its particular properties. You will likely know this within a few days of starting Prozac. If you have already been on it since you posted your email, you are out of danger of the Prozac causing the problem. Do not drink with the Prozac as alcohol can disinhibit people, and make you more prone to act on your aggression. This is true whether you are on Prozac or not if you have aggressive tendencies. Finally, if you are concerned, talk it over with your doctor. This will allay your fears, and allow him or her to more closely monitor your status.